Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 203, NWS Des Moines, IA

June 29, 2005Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2005, 10:22 PM CDT for Marshall County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 10:22 PM CDT (03:22 UTC)
Expired
Jun 29, 2005, 11:03 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:36 PM CDTTSTM WND GST 652 N Laurel, IA
Jun 29, 10:40 PM CDTTSTM WND DMG2 N Laurel, IATREES AND POWER LINES DOWN OVER HIGHWAY 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 300322
SVRDMX
IAC127-300415-
/O.NEW.KDMX.SV.W.0203.050630T0322Z-050630T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA.

* UNTIL 1115 PM CDT.

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  STATE CENTER...OR 30 MILES NORTHEAST OF DES MOINES...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF STATE CENTER BY 1025 PM CDT.
  NEAR HAVERHILL BY 1035 PM CDT.
  NEAR MARSHALLTOWN BY 1040 PM CDT.

THE LOCATIONS OF RHODES...MELBOURNE AND MARSHALLTOWN MUNICIPAL
AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4209 9322 4187 9323 4188 9279 4222 9281

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 300336
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1036 PM CDT WED JUN 29 2005

IAC127-300415-
/O.CON.KDMX.SV.W.0203.000000T0000Z-050630T0415Z/
MARSHALL IA-
1036 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MARSHALL COUNTY UNTIL
1115 PM CDT...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF MARSHALLTOWN...OR 38 MILES NORTHEAST OF DES
MOINES...AND MOVING EAST AT 55 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
MARSHALL COUNTY...INCLUDING THE LOCATIONS OF HAVERHILL...LAUREL AND 
FERGUSON. PERSONS IN LAUREL SHOULD TAKE SHELTER NOW WITH EXTREMELY 
STRONG WINDS ENTERING THE AREA.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4209 9322 4187 9323 4188 9279 4222 9281

$$

COGIL
000 
WWUS53 KDMX 300403
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT WED JUN 29 2005

IAC127-300413-
/O.CAN.KDMX.SV.W.0203.000000T0000Z-050630T0415Z/
MARSHALL IA-
1103 PM CDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

AT 1100 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

EXTENSIVE DAMAGE HAS BEEN REPORTED ACROSS THE SOUTHERN PORTION OF 
THE COUNTY INCLUDING THE TOWN OF LAUREL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4209 9322 4187 9323 4188 9279 4222 9281

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 29 2005

.DISCUSSION...
MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH
VIGOROUS SYS MOVG THRU TNGT.  XPCT TSRA INIT SHORTLY AFTER ZN
RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET
AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA.  MAIN THREAT WL BE N
OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN.
COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU
CNTRL U.S. THU THROUGH SAT.  NXT ROUND WL COME IN THE SAT NGT THRU
SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM.  STILL RECOVERING
FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST
PART.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 5:55 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED JUN 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-301030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE LIKELY WITH THIS ACTIVITY. SUPERCELLS
WITH GOLFBALL SIZED HAIL...70 MPH WINDS AND AN ISOLATED TORNADO WILL
BE POSSIBLE INITIALLY WEST OF INTERSTATE 35. THESE STORMS MAY EVOLVE
INTO A DAMAGING WIND EVENT AS IT PROGRESSES TO THE EAST WITH THE
MAIN THREAT BECOMING STRAIGHT LINE WINDS UP TO 75 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH 11 PM. ACTIVATION
MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-301030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL AND WIND
GUSTS TO 65 MPH BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL BE
POSSIBLE EARLY THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS
WILL BECOME THE PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO
THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

DONAVON/KINNEY/FAB

In the hours before

Local storm report, Jun 29, 9:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 SE DAKOTA CITY        42.67N 94.13W
06/29/2005                   HUMBOLDT           IA   TRAINED SPOTTER

            SEVERAL 6 INCH DIAMTER TREE BRANCHES DOWN. CORN
            FLATTENED.

&&

SMALL
Local storm report, Jun 29, 9:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     4 N IOWA FALLS          42.58N 93.27W
06/29/2005                   FRANKLIN           IA   TRAINED SPOTTER

            LARGE TREE DOWN ALONG HIGHWAY S41.

0945 PM     HAIL             4 ESE ATLANTIC MUNICIPA 41.39N 94.99W
06/29/2005  0.88 INCH        CASS               IA   TRAINED SPOTTER

            60 MPH WIND AS WELL.

&&

SMALL
Local storm report, Jun 29, 10:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     GUTHRIE CENTER          41.68N 94.50W
06/29/2005  73 MPH           GUTHRIE            IA   MESONET

            MESONET SITE.

&&

RVACHALE
Local storm report, Jun 29, 10:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     ACKLEY                  42.55N 93.05W
06/29/2005                   HARDIN             IA   TRAINED SPOTTER

            LARGE TREES LIMBS DOWN. 5 TO 6 INCH DIAMETER.

0952 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
06/29/2005  60 MPH           BREMER             IA   MESONET

&&

SMALL
Local storm report, Jun 29, 10:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     APLINGTON               42.58N 92.88W
06/29/2005                   BUTLER             IA   TRAINED SPOTTER

            MANY 4 INCH OR GREATER TREE LIMBS DOWN. POWER OUT.

&&

SMALL
Local storm report, Jun 29, 10:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     ANKENY                  41.72N 93.61W
06/29/2005  61 MPH           POLK               IA   MESONET

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:20 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jun 29, 7:22 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 29, 7:46 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jun 29, 7:53 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
Jun 29, 7:53 PM CDTTornado WarningDMXEmmet37 min
Jun 29, 8:05 PM CDTSevere Thunderstorm WarningDMXCarroll29 min
Jun 29, 8:10 PM CDTSevere Thunderstorm WarningDMXWebster70 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningDMXBoone46 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 29, 8:29 PM CDTSevere Thunderstorm WarningDMXHamilton54 min
Jun 29, 8:36 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie39 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningDMXAdair34 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningDMXStory27 min
Jun 29, 8:50 PM CDTSevere Thunderstorm WarningDMXWright31 min
Jun 29, 8:52 PM CDTSevere Thunderstorm WarningDMXHardin58 min
Jun 29, 8:54 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Jun 29, 9:06 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 29, 9:19 PM CDTSevere Thunderstorm WarningDMXButler, Grundy59 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo28 min
Jun 29, 9:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 29, 9:49 PM CDTSevere Thunderstorm WarningDMXBremer60 min
Jun 29, 10:00 PM CDTSevere Thunderstorm WarningDMXUnion31 min
Jun 29, 10:11 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jun 29, 10:41 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama49 min
Jun 29, 11:04 PM CDTSevere Thunderstorm WarningDMXClarke, Union63 min
Jun 29, 11:14 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor67 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDMXLucas, Warren52 min
Jun 29, 11:55 PM CDTSevere Thunderstorm WarningDMXMarion53 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningDMXMonroe42 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold59 min
Jun 30, 12:22 AM CDTSevere Thunderstorm WarningDMXMahaska54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.